Colorado, 2010

Hail in Colorado, May 15, 2010

May 15, 2010 · NWS PUB · 7 events in 3 counties and zones

Severe thunderstorms produced a funnel cloud and hail up to the size of golf balls over portions of eastern Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe thunderstorms produced a funnel cloud and hail up to the size of golf balls over portions of eastern Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 15, 2:47 AM MST, 11 hours 29 minutes earlier.

Area forecast discussion, May 15, 2:47 AM MST, 11 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
347 AM MDT SAT MAY 15 2010

.SHORT TERM...
(TODAY AND TONIGHT)

MAIN CONCERNS INCLUDE PCPN CHANCES AND LOW TEMPS TONIGHT IN THE SAN
LUIS VALLEY. CURRENTLY THE UPR LOW CIRCULATION CAN BE SEEN IN
SATELLITE IMAGERY OVR WRN CO.  THE UPR LOW IS FORECAST TO WEAKEN
SOME TODAY AND LIFT NORTHEASTWARD.  SOME WEAK UPR LIFT IS EXPECTED
OVR THE AREA INTO EARLY AFTERNOON.  RADAR CONTINUES TO SHOW SOME
SHOWERS IN NRN NM WORKING THEIR WAY NORTHEASTWARD INTO CO THIS
MORNING. REALLY DO NOT EXPECT MUCH IN THE WAY OF PCPN COVERAGE THIS
MORNING...EXCEPT MAYBE OVR THE CENTRAL MTS.  BUT WITH INCREASING
INSTABILITY IN THE AFTERNOON HOURS PCPN CHANCES WL INCREASE.  THE
NAM12 IS SHOWING CAPE VALUES OVR THE SERN PLAINS REACHING UP TO 700
J/KG AND THE 06Z RUN HAS INCREASED SHEAR VALUES TO BETWEEN 40 AND 50
KTS.  COULD SEE ONE OR TWO SEVERE STORMS THIS AFTERNOON OR EARLY
THIS EVENING. COULD ALSO SEE SOME LIGHT SNOW ACCUMULATIONS MAINLY
ABOVE 9000 FEET.  TEMPS TODAY WL STILL BE BELOW NORMAL...BY AROUND
10 DEGREES MOST AREAS.

STILL UNSETTLED WEATHER THRU AT LEAST THE FIRST HALF OF THE NIGHT
WITH THE UPR TROF BEING OVERHEAD SO WL CONTINUE WITH AT LEAST SCT
POPS MOST AREAS. BY LATE NIGHT PCPN CHANCES WL BE ON THE
DECREASE...ESPECIALLY WRN AREAS AS THE UPR RIDGE BEGINS TO BUILD OVR
THE GREAT BASIN.  SOME LINGERING SHOWERS OR AN ISOLD TSTM WL STILL BE
POSSIBLE INTO THE LATE NIGHT ACRS THE FAR SERN PLAINS. ONCE CONCERN
FOR TONIGHT WL BE HOW LOW THE TEMPS MAY GET IN THE SAN LUIS VALLEY.
MOS GUIDANCE FOR KALS IS ABOUT 30 AND IS IN THE MID 30S FOR K04V.
AT THIS TIME IT LOOKS LIKE WE MAY JUST SEE A BRIEF DROP IN THE TEMP
TO AROUND 30 AT KALS...SO WL LIKELY NOT NEED A FREEZE HIGHLIGHT.
BUT WL HAVE TO KEEP AN EYE ON WHAT LATER MODEL RUNS INDICATE.

.LONG TERM...
(SUNDAY THROUGH FRIDAY)

SUNDAY AND SUNDAY NIGHT...UPPER TROUGH AXIS NEAR THE KANSAS/COLORADO
BORDER EARLY ON...AND CONTINUING TO MOVE EAST. WITH THAT IN
MIND...LOOKS LIKE THE MORNING WILL BE DRY ACROSS THE CWA. WITH
DAYTIME HEATING...THERE IS THE POTENTIAL FOR SOME ISOLATED
SHOWERS/TSRA DURING THE AFTERNOON...ALTHOUGH CAPE VALUES ONLY A
COUPLE HUNDRED J/KG OVER THE PLAINS...AS DEPICTED BY NAM12. WITH
SLIGHT WARMING ALOFT...EXPECT MAINLY LOWER TO MID 70S PLAINS...50S
AND 60S HIGH VALLEYS...AND 30S TO 40S MOUNTAINS. CONVECTION SHOULD
DIE OFF DURING THE EVENING...GIVING WAY TO SOME CLEARING.

MONDAY...WE WILL UNDER THE INFLUENCE OF A SHORTWAVE RIDGE...WITH
LIGHT FLOW ALOFT AND SOME ADDITIONAL WARMING. HIGHS SHOULD BE A
CATEGORY OR TWO ABOVE SUNDAYS HIGHS. WITH HIGHER TEMPERATURES AND
A LITTLE MORE MOISTURE OVER THE PLAINS...CAPE VALUES INCREASE. A
LITTLE BETTER CHANCE FOR SOME STRONGER CONVECTION...BUT PROBABLY
NOT SEVERE.

MONDAY NIGHT...NAM12 HAS MCS DEVELOPING DURING THE EVENING OVER
EXTREME SOUTHWEST KANSAS...ISOLATED ACTIVITY OVER OUR CWA COULD
LINGER THROUGH THE NIGHT.

TUESDAY THROUGH THURSDAY...FOCUS NOW SHIFTS TO THE WEST...WITH
MODELS INDICATING CLOSED LOW OVER THE GREAT BASIN TUESDAY. THIS
FEATURE MOVES ACROSS COLORADO WEDNESDAY INTO THURSDAY MORNING.
COMBINED WITH SURFACE HIGH OVER THE PLAINS...UPSLOPE FLOW SHOULD
DEVELOP OVER THE EASTERN PART OF CWA...WHILE MOISTURE AND DYNAMICS
MOVE THROUGH THE AREA. FREEZING LINE AROUND 10K FEET...SO SOME
SNOW LIKELY OVER THE HIGHER ZONES...WITH HEAVIER CONVECTION ABLE
TO LOWER SNOW LEVEL INTO LOWER MOUNTAIN ZONES. GFS INDICATING A
GOOD DEAL OF PRECIPITATION WITH THIS SYSTEM...WHICH SHOULD
ALLEVIATE ANY FIRE WEATHER CONCERNS OVER MUCH OF THE AREA FOR A
TIME. STILL PLENTY OF TIME FOR THE TRACK OF THIS SYSTEM TO CHANGE.
IF IT MOVES FARTHER NORTH...LESS LIKELIHOOD FOR WIDESPREAD
PRECIPITATION...AND BETTER CHANCE FOR HIGHER TEMPERATURES. -TLM-

&&

.AVIATION...
EXPECT VFR CONDITIONS TODAY AND TONIGHT AT KALS.  EXPECT IFR
CONDITIONS TO CONTINUE AT KPUB AND KCOS THRU THE MORNING
HOURS...BECOMING VFR IN THE EARLY AFTERNOON 18-20Z.  THIS AFTERNOON
AND THIS EVENING THERE WL BE A CHANCE FOR THUNDERSTORMS AT ALL THREE
TAF SITES...WHICH COULD BRIEFLY CAUSE MVFR CONDITIONS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

28/13
Hazardous weather outlook, May 15, 5:56 AM MST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
656 AM MDT SAT MAY 15 2010

COZ058>089-093>099-161300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
656 AM MDT SAT MAY 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA
TODAY.  ONE OR TWO STORMS OVER THE SOUTHEAST PLAINS THIS AFTERNOON
COULD BECOME SEVERE...WITH HAIL THE SIZE OF QUARTERS AND WIND GUSTS
AROUND 60 MPH.  OVER THE MOUNTAINS AND HIGH VALLEYS...THE MAIN
THREATS FROM STORMS WILL BE LIGHTNING AND SMALL HAIL.

SOME LIGHT ACCUMULATIONS OF SNOW WILL BE POSSIBLE OVER THE HIGHER
ELEVATIONS TODAY AND THIS EVENING...WITH GENERALLY 3 INCHES OR LESS
EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR SUNDAY...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE OVER THE PLAINS AND MOUNTAINS. THE MAIN THREATS WILL BE
HAIL UNDER 1/2 INCH IN DIAMETER...BRIEF HEAVY RAIN...AND CLOUD TO
GROUND LIGHTNING.

FOR MONDAY...THE ATMOSPHERE ACROSS THE PLAINS MAY BECOME A BIT
MORE UNSTABLE...BRINGING THE POSSIBILITY OF A FEW STRONG
THUNDERSTORMS. THE MAIN THREATS WILL BE HAIL AROUND PENNY
SIZE...WIND GUSTS TO 50 MPH...BRIEF HEAVY RAIN...AND CLOUD TO
GROUND LIGHTNING.

THROUGH THE REMAINDER OF THE WEEK...THERE WILL BE A DAILY CHANCE
FOR AFTERNOON AND EVENING THUNDERSTORMS...AS A BROAD LOW PRESSURE
AREA MOVES SLOWLY ACROSS THE AREA. THE MAIN THREATS WILL BE HAIL
UNDER 1/2 INCH IN DIAMETER...BRIEF HEAVY RAIN...AND CLOUD TO
GROUND LIGHTNING. IN ADDITION...IT WILL BE COLD ENOUGH TO YIELD
SOME LIGHT SNOW ACCUMULATIONS IN THE HIGHER PORTIONS OF THE
MOUNTAINS...ESPECIALLY TUESDAY NIGHT INTO THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING.

28/13

In the hours before

Local storm report, May 15, 10:51 AM MST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1151 AM MDT SAT MAY 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     HEAVY RAIN       HASWELL                 38.45N 103.16W
05/15/2010  M0.50 INCH       KIOWA              CO   TRAINED SPOTTER

            ONE DAY TOTAL FROM 05/14/10

&&

JCERU
Special weather statement, May 15, 11:30 AM MST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1230 PM MDT SAT MAY 15 2010

COZ088-093-094-151900-
EASTERN LAS ANIMAS COUNTY-LA JUNTA VICINITY/OTERO COUNTY-TRINIDAD
VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
1230 PM MDT SAT MAY 15 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO
  SOUTHWESTERN OTERO COUNTY IN SOUTHEAST COLORADO

AT 1225 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR THATCHER...OR 37 MILES NORTHEAST OF
TRINIDAD...WHICH WAS MOVING TOWARD THE EAST NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  TIMPAS.

PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, May 15, 1:04 PM MST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
204 PM MDT SAT MAY 15 2010

COZ093-094-097-099-152030-
EASTERN LAS ANIMAS COUNTY-LA JUNTA VICINITY/OTERO COUNTY-LAS ANIMAS
VICINITY/BENT COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
204 PM MDT SAT MAY 15 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EXTREME NORTHWESTERN BACA COUNTY IN SOUTHEAST COLORADO
  SOUTHWESTERN BENT COUNTY IN SOUTHEAST COLORADO
  NORTHEASTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO
  SOUTHEASTERN OTERO COUNTY IN SOUTHEAST COLORADO

AT 203 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTH OF HIGBEE...OR 31 MILES SOUTH OF
LA JUNTA...WHICH WAS MOVING TOWARD THE NORTHEAST AT 20 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF SOUTHWESTERN BENT
COUNTY...SOUTHEASTERN OTERO COUNTY...EXTREME NORTHWESTERN BACA COUNTY
AND NORTHEASTERN LAS ANIMAS COUNTY.

PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 73 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 funnel cloud. Local standard time, as filed.

Hail, El Paso

When
May 15, 2:16 PM MST to 2:21 PM MST
Where
El Paso County, 6.39 mi ESE of (Aff)usaf Acdmy Colo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.930, -104.770

Hail, Baca

When
May 15, 5:15 PM MST to 5:20 PM MST
Where
Baca County, Campo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.100, -102.580

Hail, Pueblo

When
May 15, 5:33 PM MST to 5:38 PM MST
Where
Pueblo County, 2.34 mi NNW of Blende
Measured
1 in hail
Reported by
Official NWS Observations
Coordinates
38.270, -104.560

Funnel Cloud, Pueblo

When
May 15, 6:20 PM MST to 6:25 PM MST
Where
Pueblo County, 4.15 mi S of Blende
Reported by
Storm Chaser
Coordinates
38.180, -104.540

Hail, Pueblo

When
May 15, 6:20 PM MST to 6:25 PM MST
Where
Pueblo County, 4.15 mi S of Blende
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
38.180, -104.540

Hail, Pueblo

When
May 15, 6:50 PM MST to 6:55 PM MST
Where
Pueblo County, 0.88 mi NE of Cedarwood
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.940, -104.610

Hail, Pueblo

When
May 15, 7:47 PM MST to 7:52 PM MST
Where
Pueblo County, 28.82 mi SSE of Boone
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.850, -104.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230713, 230714, 230715, 230712, 230716, 230718, 230719.